Pennsylvania, 2024

Hail and Damaging Winds in Pennsylvania, April 14, 2024

April 14, 2024 · NWS CTP · 24 events in 13 counties and zones

A cold front dropped southward across Central Pennsylvania during the afternoon and evening hours of April 14, 2024, accompanied by a line of showers and storms. The storms developed in a relatively dry environment, with plentiful shear and adequate CAPE.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front dropped southward across Central Pennsylvania during the afternoon and evening hours of April 14, 2024, accompanied by a line of showers and storms. The storms developed in a relatively dry environment, with plentiful shear and adequate CAPE. Damaging winds were the primary issue, although there were two reports of quarter-sized hail. The storms weakened as they moved into southern Pennsylvania late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 14, 4:39 PM EST, 23 minutes earlier.

Area forecast discussion, Apr 14, 4:39 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
539 PM EDT Sun Apr 14 2024

.SYNOPSIS...
-Severe thunderstorms are likely to develop late this afternoon
 through the evening in a corridor from eastern Ohio across the
 Allegheny Plateau into Central Pennsylvania
-Continued mild with no rainfall expected Monday-Tuesday
-Cooler temperature trend mid to late week with periods of rain

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Not a lot of moisture to work with, but storms have formed
and moved into far northern PA. Adjusted grids some, but fcst
holding up good. Severe watch up for much of the area until
03Z.

More information below.

Forecast mainly on track outside of relatively dry air, this
could limit severe potential later this evening. A band of
showers has formed to the north of the area, but generally
expect storms to develop across the northern tier.

Prev...
Mainly clear skies have lead to a slight uptick in
today's MaxTs due to enhanced surface warming early this
afternoon. An initial round of light showers did bring some
cooling to NE PA, still north of the I-80 corridor where the
best instability will be in place later today. The warm front is
beginning to make way through central PA and will allow for
MaxTs and dewpoints to be on the increase for the next couple of
hours. Later this afternoon, a surface cold front that will
track generally north-to-south across the region.

This cold front will bring an Enhanced (3/5) Risk of severe
weather across central PA this evening. Hi-res model guidance
continues to suggest convection to develop along this cold front
and continue tracking across central PA later this afternoon
and throughout the evening hours. Initial thoughts are that a
broken line of storms will begin to impact the northern tier
closer to the 19-20Z (3pm-4pm) timeframe with marginally severe
conditions at the onset with damaging winds being the main
hazard across this area.

As this cold front approaches the Interstate 80 corridor, it
will move into an area with increased instability, becoming more
favorable for severe thunderstorms in the 21-22Z (5p-6p)
timeframe. Around this timeframe, clusters of broken storms may
organize into a narrow squall line with some potential for
discrete modes near the surface trough. In an environment with
favorable shear parameters and steep lapse rates at the low-
and mid- levels, a couple of tornadoes and hail cannot be ruled
out as this complex begins moving further to the south this
evening, especially along and west of the I-99 corridor. Further
to the east, slightly less shear will limit this potential but
there is a non-zero chance of a small, weak tornado.

Instability becomes slightly less favorable further to the
south this evening; however, severe thunderstorms with damaging
winds have the potential to continue through 02Z Monday (10pm
Sunday) ad they continue moving through the southern tier.
Drying conditions in the wake are expected Sunday night into
Monday morning. Brief, heavy downpours are possible;
however,the progressive storm motion is expected to limit short-
duration flooding risk across much of the area.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
High pressure and low pwat air will bring fair and dry weather
for early this week. Daytime highs remain mild for this time of
year in the 60-75F range. Lows will trend warmer night/night
from 35-45F Monday night to 45-55F Tuesday night. Forecast
soundings on Monday show drier air aloft, with some potential of
mixing down towards the sfc, thus have continued to lean towards
lower dewpoints in this timeframe.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A mild but wet week in store for much of the upcoming week.

A cold front moves east of the area by Monday. An area of
weak high pressure gives way to warm front on Wednesday,
followed by an occluded front on Thursday.

Main change to this section is cooler temperatures for
Wednesday into Thursday, we had in the fcst earlier.

After Thursday, several secondary cold fronts will move across
the area with cooler temperatures by late week. While the
showers will likely end by the start of the weekend, there
will be the potential for colder temperatures and frost by
then. Inserted patchy frost into the fcst for late Friday
night across the north.

No real signal for a 3 day period of much needed dry weather.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
VFR conditions continue to prevail ahead of a cold front
approaching from the north. TSRA just ahead of the cold frontal
passage will bring some potential for strong to severe storms
and brief restrictions this evening. There is still some
uncertainty on where storms will form given the relatively dry
air in place.

Hi-res guidance has outlined UNV/JST/AOO as the most likely
airfields to experience TSRA, with MDT/LNS potentially
experiencing SHRA late this evening. The most uncertainty lies
at IPT, where SHRA seems the most likely outcome at this time.
Any restrictions will likely remain above IFR thresholds,
although a brief drop in vsby/cigs towards high-end IFR
thresholds cannot be ruled out.

Breezy-to-gusty winds will continue this afternoon before
decreasing overnight after the cold frontal passage. LLWS
remains possible along the Alleghenies (JST/AOO/UNV) between
00Z-06Z Monday before becoming less of a factor later in the
overnight period.

Outlook...
Mon-Tue...Predominantly VFR.

Tue PM...Thickening clouds, light rain and possible
restrictions developing.

Wed-Fri...SHRA/PM TSRA with brief restrictions expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Martin/NPB
SHORT TERM...Steinbugl/NPB
LONG TERM...Martin
AVIATION...Banghoff/NPB
Hazardous weather outlook, Apr 14, 4:06 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
506 PM EDT Sun Apr 14 2024

PAZ035-036-056>059-063>066-151100-
Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
506 PM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A few strong storms will be possible late this evening, as a
cold front over the southern tier of New York state moves
southward.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010>012-017>019-024>028-033-034-037-041-042-045-046-
049>053-151100-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
506 PM EDT Sun Apr 14 2024

...SEVERE THUNDERSTORM WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-151100-
Warren-
506 PM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Special weather statement, Apr 14, 3:51 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service State College PA
451 PM EDT Sun Apr 14 2024

PAZ004-005-010-142115-
McKean PA-Warren PA-Elk PA-
451 PM EDT Sun Apr 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELK...SOUTHEASTERN
WARREN AND SOUTHWESTERN MCKEAN COUNTIES THROUGH 515 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warren, moving southeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kane, Johnsonburg, Sheffield, Wetmore, Wilcox, James City, Ludlow,
East Branch Dam, Kinzua Dam, Westline, Mount Jewett, and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4168 7839 4142 7863 4160 7896 4162 7896
      4162 7901 4172 7919 4187 7902
TIME...MOT...LOC 2051Z 296DEG 51KT 4176 7898

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Beaty

The radar

The State College radar (KCCX), 72 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 strong wind, 4 hail, 2 lightning. Local standard time, as filed.

Hail, Elk

When
April 14, 5:02 PM EST
Where
Elk County, 1.04 mi E of Cartwright
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.270, -78.730

A severe thunderstorm produced quarter-sized hail in Brockport.

Thunderstorm Wind, Clinton

When
April 14, 5:35 PM EST
Where
Clinton County, 0.7 mi N of Avis
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
41.190, -77.320

A severe thunderstorm producing winds estimated at 75 mph blew a roof off of a building, knocked down trees and wires, and damaged a home in Avis.

Thunderstorm Wind, Clinton

When
April 14, 5:36 PM EST
Where
Clinton County, 0.96 mi SSE of Mc Elhattan
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
41.158, -77.361

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in McElhattan.

Thunderstorm Wind, Lycoming

When
April 14, 5:45 PM EST
Where
Lycoming County, 1.23 mi NE of East Faxon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.260, -76.960

A severe thunderstorm with winds estimated near 60 mph knocked down a large tree and took down wires along with knocking down some larger limbs near Montoursville.

Lightning, Lycoming

When
April 14, 5:50 PM EST
Where
Lycoming County, 0.8 mi ESE of (Ipt)williamsport Ar
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.247, -76.905

A thunderstorm produced lightning that struck a house on the 1200 block of Broad Street in Montoursville and caused damage.

Thunderstorm Wind, Centre

When
April 14, 5:50 PM EST
Where
Centre County, 1.62 mi NW of Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
40.997, -77.641

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto power lines near Jacksonville.

Thunderstorm Wind, Lycoming

When
April 14, 5:50 PM EST
Where
Lycoming County, 0.68 mi N of Hughesville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
41.240, -76.730

A severe thunderstorm with winds estimated near 60 mph knocked down a tree and wires in Hughesville.

Strong Wind, Southern Clinton

When
April 14, 5:50 PM EST
Where
Southern Clinton forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A thunderstorm producing winds estimated near 50 mph knocked down some larger limbs in and along Interstate 80 southeast of Mill Hall.

Hail, Clearfield

When
April 14, 5:56 PM EST
Where
Clearfield County, Ostend
Measured
1 in hail
Reported by
Public
Coordinates
40.870, -78.720

A severe thunderstorm produced quarter-sized hail in Mahaffey.

Thunderstorm Wind, Northumberland

When
April 14, 6:13 PM EST
Where
Northumberland County, 1.31 mi SE of Milton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
41.009, -76.849

A severe thunderstorm with winds estimated at 60 mph knocked down multiple trees across roads in Milton.

Thunderstorm Wind, Union

When
April 14, 6:13 PM EST
Where
Union County, 0.37 mi E of Linntown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.970, -76.893

A severe thunderstorm with winds estimated at 60 mph knocked down multiple trees across roads in Lewisburg.

Thunderstorm Wind, Centre

When
April 14, 6:15 PM EST
Where
Centre County, 0.93 mi N of Centre Hall Penns Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.893, -77.598

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Brush Valley Road northeast of Centre Hall.

Thunderstorm Wind, Centre

When
April 14, 6:20 PM EST
Where
Centre County, 0.73 mi N of Woodycrest
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.831, -77.880

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Fox Hill Road northeast of Toftrees.

Thunderstorm Wind, Snyder

When
April 14, 6:26 PM EST
Where
Snyder County, 0.52 mi SE of Selinsgrove Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.816, -76.862

A severe thunderstorm produced wind gusts measured at 59 mph at Penn Valley Airport in Selinsgrove.

Hail, Northumberland

When
April 14, 6:28 PM EST
Where
Northumberland County, 0.87 mi SW of Sunbury Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.870, -76.790

A thunderstorm produced penny-sized hail in Sunbury.

Lightning, Centre

When
April 14, 6:32 PM EST
Where
Centre County, 0.89 mi NW of Pine Grove Mills
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.740, -77.881

Lightning with a thunderstorm struck a tree near a residence on Rosemont Drive in Pine Grove Mills with a fire spreading onto the second floor of the home.

Hail, Elk

When
April 14, 6:52 PM EST
Where
Elk County, Brockport
Measured
0.75 in hail
Reported by
Public
Coordinates
41.250, -78.730

A thunderstorm produced penny-sized hail south of Brockport.

Thunderstorm Wind, Mifflin

When
April 14, 7:00 PM EST
Where
Mifflin County, 0.86 mi SW of Highland Park
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.590, -77.560

A severe thunderstorm with winds estimated at 60 mph caused minor damage to shingles on a roof in Lewistown.

Thunderstorm Wind, Juniata

When
April 14, 7:00 PM EST
Where
Juniata County, 0.67 mi ENE of Mifflintown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.574, -77.368

A severe thunderstorm producing winds estimated near 60 mph knocked down signs and blew them into the eastbound lane of US 322 impacting traffic near Mifflintown.

Thunderstorm Wind, Juniata

When
April 14, 7:10 PM EST
Where
Juniata County, 0.8 mi W of Thompsontown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.569, -77.245

A severe thunderstorm with winds estimated at 60 mph knocked down a tree that blocked lanes of State Route 322 near Thompsontown.

Strong Wind, Lebanon

When
April 14, 7:15 PM EST
Where
Lebanon forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Outflow from a line of storms produced gusty winds estimated near 45 mph that knocked down tree limbs in and around Cornwall.

Strong Wind, Cumberland

When
April 14, 7:18 PM EST
Where
Cumberland forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Outflow from a line of storms produced gusty winds estimated near 50 mph that knocked down trees and wires in Carlisle.

Strong Wind, Cumberland

When
April 14, 7:20 PM EST
Where
Cumberland forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Outflow from a line of storms produced gusty winds estimated near 45 mph that knocked down multiple tree limbs in and around Hogestown.

Strong Wind, Cumberland

When
April 14, 7:22 PM EST
Where
Cumberland forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Outflow from a line of storms produced gusty winds estimated near 45 mph that knocked down a tree onto University Avenue in Mechanicsburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165511, 1165531, 1165513, 1165537, 1165514, 1165519, 1165687, 1165901, 1165515, 1165536, 1165539, 1165517, 1165532, 1165529, 1165535, 1165533, 1165534, 1165671, 1165902, 1165672, 1165685, 1165675, 1165682, 1165679.